MAUDE Adverse Event Report: DEPUY SYNTHES SPINE EXPEDIUM SPINE; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY SYNTHES SPINE EXPEDIUM SPINE; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 179712740
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A follow up report will be submitted upon completion of the investigation.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
This was a revision surgery due to a re deco and screw breakage.Customer kindly asks us to investigate why the screw broke.Screw breakage s1 - previous surgery was on (b)(6).
 
Additional Manufacturer Narrative
(b)(4).The expedium single innie 7 x 40 mm polyaxial screw (product code: 1797-12-740, lot number: avkbl8) was returned to the customer quality unit (cqu) on november 1st, 2017.The screw was found to be broken at its neck.The screw was subsequently submitted for fracture analysis.Visual examination at the macroscopic level reveal that the fracture occurred at the transition between the screw shank sphere and the screw shank body.The proximal region of the screw shank body also reveals tool marks on the external threads; likely occurred during extraction from the patient after device failure.An optical image of the fractured surfaces on the shank sphere and shank body show evidence of fatigue progression across a smooth surface region.The fatigue propagated across this surface towards the suspected termination site where full failure / fracture occurred.No material defects or other abnormalities were observed in this analysis.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.No emerging trends were found requiring further actions.A root cause for the reported device becoming loosened cannot be positively determined.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends requiring immediate action have been observed, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXPEDIUM SPINE
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6958653
Report Number1526439-2017-10866
Device Sequence Number745663
Product Code NKB
UDI-Device Identifier10705034067896
UDI-Public(01)10705034067896
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number179712740
Device Catalogue Number179712740
Device Lot NumberAVKBL8
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/27/2017
Supplement Date Received by Manufacturer11/16/2017
Initial Report FDA Received Date10/18/2017
Supplement Report FDA Received Date11/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient Weight67